Yesterday I went back to see my family doctor for a followup on my nerve pain. Two weeks ago I was prescribed Lyrica to see if that would help, but unfortunately there was no change. The doctor had said that I might have to try several different pills in order to find the one that worked for me. The next pill that he prescribed and wants me to try is Cymbalta. This is an anti-depressant medication that has been proven to help with nerve pain. I am desperate to get this under control as every day it gets worse. Now I don’t just have the pain, I am getting severe cramps in my thighs and loss of feeling in some areas. The only thing that will really give us answers is an MRI, which of course I can’t have as I have metal ports in my tissue expanders. Can you see how I might be frustrated with this whole scenario? I’ve been doing everything I possibly can to alleviate this pain. I go for massages with an osteopath, I make sure to keep moving and not sit around all day, I drink plenty of fluids, I take the meds as prescribed but nothing seems to be working. I get no sleep, which doesn’t help my frame of mind or my physical well-being. To say that I sometimes get “crabby” is probably an understatement. Ok, let’s be real…I can get down right bitchy when I’m suffering. I would do anything to alleviate this pain. If the doctor told me to howl at the moon and eat eye of newt I’d gladly do it.
I’ve only been taking the Cymbalta for two days so I haven’t felt any difference…at least not in the nerve pain. I am however feeling the side effects of this very potent drug. Nausea, dizziness, upset stomach, head ache and diarrhea. Yep, lovin’ this drug!
The print out that the pharmacy supplies with the pills is like reading war and peace. It goes on forever. But probably the worst side effect for me is ” may cause sleep disturbances or insomnia”. How could it get any worse? I barely get two to three hours as it is. If I don’t start getting some sleep there’s going to be a zombie apocalypse at my house.
I had to meet with the pharmacist to review all the meds I am taking and how to combine or not combine certain pills with others. You practically need a degree in chemistry to figure it all out. Take this one with food. Take this one on an empty stomach. Don’t combine these two….but these other two are fine to take together. This one may cause constipation, but this one will cause diarrhea so does that mean they cancel each other out? Was this like some weird long division question that the teacher would throw at you at the end of a test and if you solved it your got bonus marks? I was never able to solve those problems and so far my doctors and I are batting zero on my nerve problems too. I have my fingers crossed that the Cymbalta will kick in and start to work its magic…over and above the side effects that have already generously kicked in.
As I write this I am sitting on my front porch. The sky is black and the wind has really picked up. Several branches have come down from a neighbor’s tree and they’re tumbling down the street at a good clip. As I look at the debris flying through the air I can’t help but think about Dorothy and the Wizard of Oz. Maybe my house will be picked up, spun around and then planted in a magical world where you can get a new heart, a brain, courage…or perhaps, just maybe, I could be granted better health and a good night’s sleep. Fly my monkey’s FLY…..Now where did I leave those ruby slippers!?
President of As You Like It Marketing & Communications Inc. Award winning speaker and author. Breast cancer fighter and blogger. I’m sharing my journey…the good, the bad and the ugly. Hoping to help anyone else that has been touched by breast cancer be it you or someone you know or love.